Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
|kelliem - Fri Mar 14, 2008 6:52 pm|
I suffered from anorexia from age 16-20. I have since gained weight (5'3'' 122 lbs) and recovered from the illness. I was on birth control from age 15-22. In September 2007 my husband and I decided to stop using birth control and I stopped taking the pill (Yasmin). Within days I started to lose extreme amounts of hair and experienced vasomotor instability symptoms--my hands would become bright red and hot at times or other areas--like my ears or nose. I went to my doctor in January and she had my blood tested. This included a full metabolic panel, thyroid function, as well as my gonadotropin hormone levels. All came out normal except for my estradiol level which was 26. My FSH level was 4.4 and my LH level was 3.5. She said she did not think I was going through premature ovarian failure because my FSH and LH levels were not at menopausal levels. It is now March and I am still experiencing the same symptoms. I had my estradiol tested again and it was 19. Why is this level decreasing and not increasing? Can someone at my age have hot flashes due to low estrogen and not be going through menopause? Do you think I will ever be able to get pregnant? What treatments would you suggest?
|Dr. Chan Lowe - Tue Mar 18, 2008 10:06 pm|
As your doctor was implying, typically with menopause, the FSH and LH levels begin to rise because the ovaries are not making enough estrogen. As a response to the low estrogen, the body tries to stimulate more production by increasing the FSH and LH.
With a normal FSH and LH it seems that your body is not sensing a deficiency in estrogen although the symptoms you describe do fit low estrogen levels. This is a little outside my area of expertise so I would recommend you see an endocrinologist or a reproductive endocrinologist (a specialist in pregnancy problems/gynecologic endocrinology).
You may want to have your prolactin level checked. An elevated prolactin level will result in decreasing estrogen levels. Among possible causes of low estrogen, this is one of the more common causes.
Best wishes. I wish I could be of more help.
|boot2aboot - Wed May 14, 2008 12:09 am|
HAVE YOU GAINED ANY UNEXPLAINED WEIGHT RECENTLY? ANY BREAST DISCHARGE? LOST INTEREST IN SEX? LOW FSH AND LOW ESTROGEN IS USUALLY PROLACTEMIA...ASK YOUR OBGYN TO CHECK THOSE LEVELS AND PROBABLY YOUR GBRH LEVELS....IF PROLACTIN IS HIGH, GO SEE AN ENDO AND HAVE MRI OF HEAD DONE.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.